Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 228, NWS Mobile, AL

August 9, 2000Marengo County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 9, 2000, 4:04 PM CDT for Marengo County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2000, 4:04 PM CDT (21:04 UTC)
Expired
Aug 9, 2000, 5:00 PM CDT
In force
56 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Marengo County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 092105
SVRMOB
ALC091-092200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
404 PM CDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARENGO COUNTY IN ALABAMA
  
* UNTIL 500 PM CDT

* AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER DEMOPOLIS...MOVING SOUTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR 
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MOBILE.

LAT...LON 3259 8785 324?1 8801 3215 8761 3246 8752

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:54 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 9, 2:54 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
254 PM CDT WED AUG 9 2000

RIDGING ALOFT SHOULD LET GO THURSDAY. SHOULD SEE
TRANSITION TO SEABREEZE REGIME REPLACING OUR CURRENT RIDGING WITH
ATTENDANT AFTERNOON POP MAXIMA MIGRATING SEAWARD OVER THE NEXT SVRL
DAYS. LOOKING AT THE RIDGE BEING PINCHED IN TWO OVER NEXT 24 HR AND A
POSITIVE TILTED TROF ESTABLISHING ITSELF OVER THE PIEDMONT INTO THE
FA...REMAINING QSTNRY AT LEAST THRU THE INITIAL PERIODS. TROPICAL
DEPRESSION JUST EAST OF FLORIDA NOW FORECAST TO MOVE NORTH BUT A
TREND OF INCREASING POPS STILL LOOKS GOOD BECAUSE OF THE TROF.

GENERAL AGREEMENT WITH NCEP-MODELS INITALIZED WELL WITH LITTLE
DISAGREEMENT ESPECIALLY WITH ETA AND NGM PRETTY CLOSE IN THE MASS
FIELD PROGS. AT 500 MB...ALL SHOW A DEEPENING AMPLITUDE TREND THROUGH
FRI WITH LITTLE DEVIATION OF GEOPOTENTIAL UNTIL 54-60 HR PROG.

NORTHEAST-SOUTHWEST ORIENTED TROPICAL WAVE ANALYZED YDAY FROM
NORTHEAST OF THE BAHAMAS TO SOUTH OF JAMAICA HAS SINCE BROKEN UP.
EXPECT THIS WAVE TO SPLIT...WITH THE NORTHERN MOST PORTION ADVANCING
NORTHWARD AHEAD OF THE DEVELOPING EASTERN STATES TROF AND THE
SOUTHERNMOST PORTION MOVING NORTHWEST THROUGH THE YUCATAN CHANNEL
THU AND FRI.

A CONCERN FOR TOMORROW WILL BE HEAT INDICES OF 105 TO 110 THURSDAY IN
ALL ZONES. AT LEAST THE MINS OF 70 TO 75 NEGATES NEED FOR HEAT
ADVISORY. OTHERWISE HEAT COULD BE A HEALTH CONCERN IN AREAS NOT
COVERED BY SHRA OR TSRA. AFTER THEN...SHOULD COOL A BIT WITH INCRG
POPS SO LOPPED A COUPLE OF DEGREES OFF GUIDANCE BECAUSE OF
ANTICIPATED CLOUD COVER AND RAINFALL.

MARINE AREA...HIGH PRESSURE RIDGING FOR DAYTIME WIND 10 KT OR LESS.
LOOKING AT SEAS 2 TO 3 FT. THIS IS HIGH FOR WIND GENERATED FULLY
DEVELOPED SEAS...BUT HIGHER VALUES COME FROM A NORTHWARD PROPAGATING
8 SEC SWELL. BAY AND INLAND WATERS A LIGHT CHOP. ISOLATED DAYTIME...
AND SCATTERED NOCTURNAL...CONVECTION THROUGH REST OF THE WEEK.

FIRE WEATHER...RH WILL REMAIN WELL ABOVE WATCH AND RED FLAG
CRITERIA.

EXTENDED...MRF HAS POSITIVE TILT TROF WELL ESTABLISHED OVER PIEDMONT
INTO THE FA AND REMAINING QSTNRY AT LEAST UNTIL SUNDAY BEFORE LIFTING
OUT AND RELINQUISHING CONTROL TO THE RIDGE WHICH FORMS UP AGAIN AT
THAT POINT.

PRELIMINARY NUMBERS...

MOB EE 073/094 073/092 072 77252
PNS EB 076/094 075/092 074 77252
DTS EB 076/092 075/092 074 77252
GZH BB 075/097 075/094 070 77331
2R0 BB 073/097 073/094 070 77332
61A BB 075/097 075/094 070 77331

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:56 PM CDTSevere Thunderstorm WarningMOBMobile34 min
Aug 9, 5:07 PM CDTSevere Thunderstorm WarningMOBBaldwin38 min
Aug 9, 5:45 PM CDTSevere Thunderstorm WarningMOBBaldwin30 min
Aug 9, 5:59 PM CDTSevere Thunderstorm WarningMOBMonroe, Wilcox46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.